Structure of bicentralizer algebras and inclusions of type \(\mathrm{III}\) factors


We investigate the structure of the relative bicentralizer algebra \(\mathrm{B}(N \subset M, \varphi )\) for inclusions of von Neumann algebras with normal expectation where N is a type \(\mathrm{III}_1\) subfactor and \(\varphi \in N_*\) is a faithful state. We first construct a canonical flow \(\beta ^\varphi : \mathbf {R}^*_+ \curvearrowright \mathrm{B}(N \subset M, \varphi )\) on the relative bicentralizer algebra and we show that the W\(^*\)-dynamical system \((\mathrm{B}(N \subset M, \varphi ), \beta ^\varphi )\) is independent of the choice of \(\varphi \) up to a canonical isomorphism. In the case when \(N=M\), we deduce new results on the structure of the automorphism group of \(\mathrm{B}(M,\varphi )\) and we relate the period of the flow \(\beta ^\varphi \) to the tensorial absorption of Powers factors. For general irreducible inclusions \(N \subset M\), we relate the ergodicity of the flow \(\beta ^\varphi \) to the existence of irreducible AFD subfactors in M that sit with normal expectation in N. When the inclusion \(N \subset M\) is discrete, we prove a relative bicentralizer theorem and we use it to solve Kadison’s problem when N is amenable.

This is a preview of subscription content, log in to check access.


  1. 1.

    Ando, H., Haagerup, U.: Ultraproducts of von Neumann algebras. J. Funct. Anal. 266, 6842–6913 (2014)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Araki, H.: Asymptotic ratio set and property \({{\rm L}}_{\lambda }^{\prime }\). Publ. Res. Inst. Math. Sci. 6, 443–460 (1970)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Capraro, V., Paunescu, L.: Product between ultrafilters and applications to Connes’ embedding problem. J. Oper. Theory 68, 165–172 (2012)

    MathSciNet  MATH  Google Scholar 

  4. 4.

    Connes, A.: Une classification des facteurs de type \({\rm III}\). Ann. Sci. École Norm. Sup. 6, 133–252 (1973)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Connes, A.: Almost periodic states and factors of type \({{\rm III}}_1\). J. Funct. Anal. 16, 415–445 (1974)

    Article  Google Scholar 

  6. 6.

    Connes, A.: Outer conjugacy classes of automorphisms of factors. Ann. Sci. École Norm. Sup. 8, 383–419 (1975)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Connes, A.: Classification of injective factors. Cases \({\rm II_1}\), \({{\rm II}}_\infty \), \({{\rm III}}_lambda\), \(\lambda \ne 1\). Ann. Math. 74, 73–115 (1976)

    Article  Google Scholar 

  8. 8.

    Connes, A.: Classification des factures. In: Operator algebras and applications, Part 2 (Kingston, 1980), Proceedings Symposium Pure Mathematics 38, American Mathematical Society, Providence, pp. 43–109 (1982)

  9. 9.

    Connes, A.: Factors of type \({{\rm III}}_1\), property \({{\rm L}}_{\lambda }^{\prime }\), and closure of inner automorphisms. J. Oper. Theory 14, 189–211 (1985)

    Google Scholar 

  10. 10.

    Connes, A., Størmer, E.: Homogeneity of the state space of factors of type \({{\rm III}}_1\). J. Funct. Anal. 28, 187–196 (1978)

    Article  Google Scholar 

  11. 11.

    Connes, A., Takesaki, M.: The flow of weights of factors of type \({\rm III}\). Tohoku Math. J. 29, 473–575 (1977)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Elliott, G.A., Woods, E.G.: The equivalence of various definitions for a properly infinite von Neumann algebra to be approximately finite dimensional. Proc. Am. Math. Soc. 60, 175–178 (1976)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Haagerup, U.: The standard form of von Neumann algebras. Math. Scand. 37, 271–283 (1975)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Haagerup, U.: Operator valued weights in von Neumann algebras, \({\rm II}\). J. Funct. Anal. 33, 339–361 (1979)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Haagerup, U.: Connes’ bicentralizer problem and uniqueness of the injective factor of type \({\rm III_1}\). Acta Math. 69, 95–148 (1986)

    Google Scholar 

  16. 16.

    Haagerup, U., Størmer, E.: Pointwise inner automorphisms of von Neumann algebras. J. Funct. Anal. 92, 177–201 (1990)

    MathSciNet  Article  Google Scholar 

  17. 17.

    Houdayer, C.: Free Araki–Woods factors and Connes’ bicentralizer problem. Proc. Am. Math. Soc. 137, 3749–3755 (2009)

    MathSciNet  Article  Google Scholar 

  18. 18.

    Houdayer, C., Isono, Y.: Unique prime factorization and bicentralizer problem for a class of type \({\rm III}\) factors. Adv. Math. 305, 402–455 (2017)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Houdayer, C., Marrakchi, A., Verraedt, P.: Fullness and Connes’ \(\tau \) invariant of type \({\rm III}\) tensor product factors. J. Math. Pure Appl. 121, 113–134 (2019)

    MathSciNet  Article  Google Scholar 

  20. 20.

    Houdayer, C., Popa, S.: Singular mass in type \({\rm III}\) factors and Connes’ bicentralizer property. Operator algebras and mathematical physics, Advanced Studies in Pure Mathematics, 80, Mathematical Society Japan, Tokyo, pp. 109–122 (2019)

  21. 21.

    Houdayer, C., Ueda, Y.: Asymptotic structure of free product von Neumann algebras. Math. Proc. Camb. Philos. Soc. 161, 489–516 (2016)

    MathSciNet  Article  Google Scholar 

  22. 22.

    Izumi, M.: Canonical extension of endomorphisms of type \({\rm III}\) factors. Am. J. Math. 125, 1–56 (2003)

    MathSciNet  Article  Google Scholar 

  23. 23.

    Izumi, M., Longo, R., Popa, S.: A Galois correspondence for compact groups of automorphisms of von Neumann algebras with a generalization to Kac algebras. J. Funct. Anal. 155, 25–63 (1998)

    MathSciNet  Article  Google Scholar 

  24. 24.

    Jones, V.F.R.: Index for subfactors. Invent. Math. 72, 1–25 (1983)

    MathSciNet  Article  Google Scholar 

  25. 25.

    Kadison, R.V.: Problems on von Neumann algebras. In: Baton Rouge Conference, (unpublished) (1967)

  26. 26.

    Kosaki, H.: Extension of Jones’ theory on index to arbitrary factors. J. Funct. Anal. 66, 123–140 (1986)

    MathSciNet  Article  Google Scholar 

  27. 27.

    Longo, R.: Solution of the factorial Stone–Weierstrass conjecture. An application of the theory of standard split W\(^{*}\)-inclusions. Invent. Math. 76, 145–155 (1984)

    MathSciNet  Article  Google Scholar 

  28. 28.

    Marrakchi, A.: Full factors, bicentralizer flow and approximately inner automorphisms. arXiv:1811.10253

  29. 29.

    Masuda, T.: An analogue of Connes–Haagerup approach for classification of subfactors of type \({{\rm III}}_{1}\). J. Math. Soc. Jpn. 57, 959–1001 (2005)

    Article  Google Scholar 

  30. 30.

    Masuda, T.: On the relative bicentralizer flows and the relative flow of weights of inclusions of factors of type \({{\rm III}}_1\). To appear in Publ. Res. Inst. Math. Sci. arXiv:1812.02877

  31. 31.

    Ocneanu, A.: Actions of discrete amenable groups on von Neumann algebras. Lecture Notes in Mathematics, vol. 1138. Springer, Berlin (1985)

  32. 32.

    Pimsner, M., Popa, S.: Entropy and index for subfactors. Ann. Sci. École Norm. Sup. 19, 57–106 (1986)

    MathSciNet  Article  Google Scholar 

  33. 33.

    Popa, S.: On a problem of R.V. Kadison on maximal abelian \(\ast \)-subalgebras in factors. Invent. Math. 65, 269–281 (1981)

    MathSciNet  Article  Google Scholar 

  34. 34.

    Popa, S.: Semiregular maximal abelian \(\ast \)-subalgebras and the solution to the factor state Stone–Weierstrass problem. Invent. Math. 76, 157–161 (1984)

    MathSciNet  Article  Google Scholar 

  35. 35.

    Popa, S.: Hyperfinite subalgebras normalized by a given automorphism and related problems. Operator algebras and their connections with topology and ergodic theory (Buşteni, 1983), Lecture Notes in Mathematics, 1132, Springer, Berlin, pp. 421–433 (1985)

  36. 36.

    Popa, S.: Classification of subfactors and their endomorphisms. CBMS Regional Conference Series in Mathematics, 86. Published for the Conference Board of the Mathematical Sciences, Washington, DC; by the American Mathematical Society, Providence, RI, pp. x+110 (1995)

  37. 37.

    Popa, S.: On the relative Dixmier property for inclusions of \({{\rm C}}^*\)-algebras. J. Funct. Anal. 171, 139–154 (2000)

    MathSciNet  Article  Google Scholar 

  38. 38.

    Schwartz, J.: Two finite, non-hyperfinite, non-isomorphic factors. Commun. Pure Appl. Math. 16, 19–26 (1963)

    MathSciNet  Article  Google Scholar 

  39. 39.

    Sutherland, C.E.: Cohomology and extensions of von Neumann algebras. \({\rm I}\). Publ. Res. Inst. Math. Sci. 16, 105–133 (1980)

    MathSciNet  Article  Google Scholar 

  40. 40.

    Takesaki, M.: Conditional expectations in von Neumann algebras. J. Funct. Anal. 9, 306–321 (1972)

    MathSciNet  Article  Google Scholar 

  41. 41.

    Takesaki, M.: Theory of operator algebras. \({\rm II}\). Encyclopaedia of Mathematical Sciences, 125. Operator Algebras and Non-commutative Geometry, Springer, Berlin, vol. 6, pp. xxii+518 (2003)

  42. 42.

    Ueda, Y.: Factoriality, type classification and fullness for free product von Neumann algebras. Adv. Math. 228, 2647–2671 (2011)

    MathSciNet  Article  Google Scholar 

Download references


Cyril Houdayer is grateful to Sorin Popa for thought-provoking discussions that took place in Orsay in the Spring of 2017, and later inspired the idea of the relative bicentralizer theorem for discrete inclusions (Theorem E). He also thanks him for mentioning the reference [35] in connection with Theorem C. We thank Toshihiko Masuda for his comment regarding Application 2. We finally thank Yoshimichi Ueda for kindly sharing his unpublished personal notes with us regarding Kadison’s problem.

Author information



Corresponding author

Correspondence to Cyril Houdayer.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

HA is supported by JSPS KAKENHI 16K17608.

CH and AM are supported by ERC Starting Grant GAN 637601.

Uffe Haagerup: Deceased (19 December 1949 - 5 July 2015).

Communicated by Andreas Thom.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Ando, H., Haagerup, U., Houdayer, C. et al. Structure of bicentralizer algebras and inclusions of type \(\mathrm{III}\) factors. Math. Ann. 376, 1145–1194 (2020).

Download citation

Mathematics Subject Classification

  • 46L10
  • 46L30
  • 46L36
  • 46L37
  • 46L55